Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Jamila A. Kendall, MD: No financial relationships or conflicts of interest
Case Description: Oral baclofen-induced auditory hallucinations after acute renal failure
Setting: Hospital and Outpatient Clinic
Patient: A 27-year-old female with spastic quadriplegic cerebral palsy who utilized an intrathecal baclofen pump for spasticity management was admitted for pump replacement due to infection. Post explantation, she was started on 10mg of oral baclofen three times daily to prevent baclofen withdrawal. Her hospital stay was complicated by vancomycin-induced acute renal failure followed by new onset auditory hallucinations, requiring dialysis and quetiapine respectively. Assessment/
Results: She was seen in clinic for a routine Physiatry follow-up evaluation 1 month post-discharge. Auditory hallucinations persisted, despite treatment with antipsychotic medication. Suspecting that this may be an adverse effect of the baclofen, her dose was slowly tapered and spasticity was managed with tizanadine. Once baclofen was discontinued, the auditory hallucinations resolved.
Discussion: Baclofen is a gamma-aminobutyric acid-B receptor agonist used for the management of spasticity. Common side effects of oral baclofen include encephalopathy, respiratory depression, seizures, and coma. While auditory hallucinations have been reported for both patients receiving long-term oral baclofen at high doses and acute baclofen withdrawal, this is the first reported case in the literature occurring with low dose oral baclofen after resolution of renal failure, in a baclofen-tolerant patient. Withdrawal is a likely cause considering recent pump explantation and the low dose of baclofen started; however, she did not have any other manifestations of baclofen withdrawal syndrome and her hallucinations persisted for several months after explantation.
Conclusion: New onset auditory hallucinations are uncommonly seen in low dose oral baclofen; but, this possibility should be considered before initiation of antipsychotic medication in patients with no prior psychiatric history.
Level of Evidence: Level IV
To cite this abstract in AMA style:Kendall JA, Diaz-Segarra N, Cheng J. Low-Dose Baclofen-Induced Auditory Hallucinations After Acute Renal Failure in a Baclofen-Tolerant Patient: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/low-dose-baclofen-induced-auditory-hallucinations-after-acute-renal-failure-in-a-baclofen-tolerant-patient-a-case-report/. Accessed April 16, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/low-dose-baclofen-induced-auditory-hallucinations-after-acute-renal-failure-in-a-baclofen-tolerant-patient-a-case-report/